Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 29, NWS Lincoln, IL

May 12, 2014Schuyler County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 12, 2014, 8:01 PM CDT for Schuyler County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2014, 8:01 PM CDT (01:01 UTC)
Expired
May 12, 2014, 8:45 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Schuyler County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2014-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2014-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

664 
WUUS53 KILX 130101
SVRILX
ILC169-130145-
/O.NEW.KILX.SV.W.0029.140513T0101Z-140513T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
801 PM CDT MON MAY 12 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCHUYLER COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 845 PM CDT

* AT 756 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  GOLDEN...AND MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  RUSHVILLE...BROOKLYN...LITTLETON...WEINBERG KING STATE PARK...
  CAMDEN AND RAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4028 9092 4029 9090 4028 9047 4019 9045
      4005 9067 4007 9068 4008 9071 4010 9071
      4010 9089 4011 9092
TIME...MOT...LOC 0101Z 228DEG 28KT 4016 9084

HAIL...<.75IN
WIND...60MPH

$$

SMITH
2 follow-up statements
598 
WWUS53 KILX 130112
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
812 PM CDT MON MAY 12 2014

ILC169-130145-
/O.CON.KILX.SV.W.0029.000000T0000Z-140513T0145Z/
SCHUYLER IL-
812 PM CDT MON MAY 12 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SCHUYLER
COUNTY UNTIL 845 PM CDT...

AT 810 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BROOKLYN...AND
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
RUSHVILLE...LITTLETON AND RAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 4028 9047 4020 9045 4019 9045 4005 9067
      4008 9068 4008 9071 4010 9071 4013 9078
      4014 9084 4029 9090
TIME...MOT...LOC 0112Z 228DEG 28KT 4022 9076

HAIL...<.75IN
WIND...60MPH

$$

SMITH
548 
WWUS53 KILX 130136
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
836 PM CDT MON MAY 12 2014

ILC169-130146-
/O.EXP.KILX.SV.W.0029.000000T0000Z-140513T0145Z/
SCHUYLER IL-
836 PM CDT MON MAY 12 2014

...THE SEVERE THUNDERSTORM WARNING FOR SCHUYLER COUNTY WILL EXPIRE AT
845 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.  HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH ADDITIONAL 
THUNDERSTORMS MOVING ACROSS THE COUNTY OVER THE NEXT HOUR.

LAT...LON 4028 9047 4020 9045 4019 9045 4005 9067
      4008 9068 4008 9071 4010 9071 4013 9078
      4014 9084 4029 9090
TIME...MOT...LOC 0136Z 228DEG 28KT 4034 9058

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:19 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 12, 6:19 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
619 PM CDT Mon May 12 2014

.DISCUSSION...
ISSUED 252 PM CDT Mon May 12 2014

Warm and rather humid day across the forecast area today, with dew
points in the upper 60s to around 70 degrees and temperatures
mostly in the 80s. Air mass over our area is uncapped and CAPE's
are from 3500-4000 J/kg in central Illinois, but so far convection
in our CWA has been spotty. More widespread showers/storms have
been occurring across the Ohio Valley. Main action has been
filling in across Iowa and the northwest half of Missouri, along a
cold front.

SHORT TERM...Tonight through Thursday:

Initial forecast concern is on the severe weather potential the
next several hours. The individual storms to our west have been
moving northeast with the overall area only slowly shifting
eastward. The HRRR and NMM high-resolution models have that
particular band of storms reaching the Illinois River around 6 to
7 pm and the I-55 corridor around 9 to 10 pm. Surface observations
over the area are not showing any meaningful boundary currently
present, thus the popcorn nature of the showers/storms so far.
Infrared and water vapor imagery showing some anti-cyclonic motion
over our CWA, which could be causing enough sinking of the air to
keep the showers under control so far. 0-6km shear values expected
to remain rather modest in most areas, so am thinking that the
storms will remain rather disorganized but briefly severe until
the main line gets here. Loss of daytime heating should weaken the
line of storms somewhat as it moves through tonight, but CAPE's
remain 1000-2000 J/kg ahead of the front so there will still be
some instability to work with.

Morning model runs have the front roughly along the Indiana border
by midday, with threat of thunder diminishing from west to east
through the day. Have kept the dry weather west of I-55 for the
afternoon with likely PoP's across east central and southeast
Illinois continuing in the afternoon. Temperatures across the east
will be slowly falling in the afternoon behind the front.

Long-advertised phasing of upper troughs in the north central and
southwest U.S. will try to take place the next couple days, although
the models keep them somewhat distinct through mid week.
Development of a surface low will take place Tuesday night across
the lower Mississippi Valley, and this low will be ejected
northeast on the nose of a developing 90-110 knot jet. Dry
northeast flow will erode the northern fringes of the rain shield
some, so will continue to focus the higher PoP's on Wednesday
across the southeast half of the forecast area. As the surface low
moves northeast, a large upper low will develop over the upper
Mississippi Valley, so the threat of showers will continue even
after the main precipitation shield exits. High temperatures both
Wednesday and Thursday only expected to be in the upper 50s to
around 60 most areas due to the cooler air aloft and the rain.

LONG TERM...Friday through Monday:

The cool and showery weather will continue into Friday, before the
upper low starts to lift into Ontario and the upper pattern over
the U.S. flattens out somewhat. A fast moving wave in the upper
flow tracks an area of rain southeast later in the weekend, with
the ECMWF model about 12-18 hours faster and a bit further north.
Have limited PoP's on Saturday night and Sunday to slight chances
across the south half of the forecast area, but this may need to
be bumped up if these trends persist on the next couple model
runs. A more substantial warming trend will occur early next week,
as ridging occurs across the Plains.

Geelhart

&&

.AVIATION...

ISSUED 615 PM CDT Mon May 12 2014

Coverage of convection tonight and affect on ceilings the main
forecast concern. Cold front analyzed west of I-35 late this
afternoon and forecast to push into our area after midnight
tonight. Convection expected to increase in coverage this
evening across the west and then start to affect our western
TAF sites (PIA, SPI) from 00z-03z and from 03z to 06z for
the remainder of our locations (BMI, DEC and CMI). Looks as
if SPI and PIA will see the cigs drop to MVFR cat at times
with some of the heavier showers and then become MVFR into
the morning hours, with points east seeing the deterioration
later this evening, probably after 05z. Frontal timing looks
to range from 08-10z at PIA and SPI, 10z-12z DEC and BMI and
by 15z at CMI. Winds ahead of the front tonight will be out
of the south at 10 to 15 kts with some higher gusts possible
in and near and storms that approach a terminal site, and
then winds will veer into the west and northwest after FROPA
with speeds ranging from 10 to 15 kts on Tuesday.

Smith
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 12, 3:30 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT MON MAY 12 2014

ILZ027>031-036>038-040>055-061-131100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-DOUGLAS-FULTON-KNOX-LOGAN-MACON-
MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-WOODFORD-
330 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

A LINE OF THUNDERSTORMS CURRENTLY EXTENDING FROM CENTRAL IOWA
SOUTHWESTWARD INTO THE KANSAS CITY AREA WILL SHIFT EASTWARD INTO
CENTRAL ILLINOIS TONIGHT. THE STORMS WILL REACH THE ILLINOIS RIVER
VALLEY AFTER 7 PM...THEN WILL GRADUALLY PUSH TOWARD THE I-57
CORRIDOR TOWARD MIDNIGHT. LARGE HAIL AND DAMAGING WIND GUSTS WILL
BE POSSIBLE WITH SOME OF THE STORMS...ALTHOUGH THEY WILL LIKELY
WEAKEN WITH TIME AS DAYTIME INSTABILITY FADES AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.

ILZ056-057-062-063-066>068-071>073-131100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EDGAR-EFFINGHAM-JASPER-
LAWRENCE-RICHLAND-
330 PM CDT MON MAY 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A BROKEN LINE OF THUNDERSTORMS WILL PUSH EAST OF THE I-57 CORRIDOR
AFTER MIDNIGHT TONIGHT. A FEW OF THE STORMS COULD PRODUCE HAIL AND
GUSTY WINDS...HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL CONTINUE INTO TUESDAY ALONG AND EAST OF
I-57...HOWEVER SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

In the hours before

Special weather statement, May 12, 7:33 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
733 PM CDT MON MAY 12 2014

ILZ040-130130-
SCHUYLER-
733 PM CDT MON MAY 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR SCHUYLER COUNTY UNTIL 830 PM
CDT...

AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLAYTON...OR 20 MILES WEST OF
RUSHVILLE...MOVING EAST NORTHEAST AT 40 MPH.

PENNY SIZE HAIL...AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

PEOPLE IN SCHUYLER COUNTY...INCLUDING THE CITY OF LITTLETON...
RUSHVILLE AND WEINBERG STATE PARK SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4029 9091 4028 9045 4019 9045 4018 9034
      4002 9063 4005 9068 4007 9068 4008 9071
      4010 9071 4010 9089 4011 9092 4024 9092
TIME...MOT...LOC 0032Z 238DEG 34KT 4007 9089

SMITH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:33 PM CDTSpecial Weather StatementILXSchuyler57 min
May 12, 9:40 PM CDTSpecial Weather StatementILXChristian, DeWitt, Logan, Macon, Sangamon65 min
May 12, 9:43 PM CDTSpecial Weather StatementILXMcLean, Marshall, Woodford62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.